Tachycardia

In April, I received a new ICD with  3 leads due to an episode with tachycardia! After new medications and new device my ejection fraction improved from 30% to 50-55%.  I started exercising and have been feeling great! Then, out of the blue, I had another tachycardia event! Luckily, my ICD did its job and my rhythm went back in 6 seconds! Has anyone had reoccurrence of VT after ICD implant?  What triggered it? I did exercise that day and ate a chocolate bar, which I generally don't eat.  What's next if these keep happening? ABLATIONS? 


8 Comments

What is next?

by Gemita - 2023-08-30 09:19:03

Happygirl,

I am sorry to hear about this.  The first thing to remember is that you are protected from harm by having an ICD to stop any sustained VT episode, although I realise that it will not stop a VT episode from “re-occurring”.  Perhaps they will try to control the VT episodes by recommending lifestyle changes or medication adjustments first (using a combination of anti arrhythmic meds/rate control meds) or by checking that there are no health reasons why you are prone to getting VT?  If all this fails and you find the shocks or pacing therapies from your ICD becoming more frequent and difficult to tolerate, then they might consider an ablation.  

I would ask your doctors whether an ablation would be appropriate for your heart condition and ask about the risks of having an ablation in the "ventricles" and the likely success rate?  Done in experienced hands you should remain safe.  Hopefully though conservative treatments alone with medication will calm things down for you.

Exercise can be a trigger for tachycardia.  I get non sustained VT episodes during vigorous exercise for example and I know many do.   A chocolate bar?  Any form of caffeine (and chocolate contains caffeine) can be a trigger for me as can alcohol.  

Did you actually receive a shock at the time, or did your ICD carry out anti-tachycardia pacing only?

Try not to get stressed over this, but keep a diary of activities, diet during any ICD therapy to try to find the likely cause for your rhythm disturbances.  Your improvement in ejection fraction has been quite remarkable, so a very good sign indeed.  This should help prevent VT episodes.  Personally I would pace yourself exercise wise for a while and see whether things improve?

Tachycardia

by Happygirl8 - 2023-08-30 10:00:50

@ Gemita

Thank you for your response!  The report said 1 shock delivered. I didn't feel it because I fainted. It happened after I took a shower, it was fast.  I woke up on the bathroom floor😳😳 I'm waiting to hear from doctor to see what's next in treatment? 

Oh no!

by Gemita - 2023-08-30 10:17:09

Oh Happygirl, I hope you didn't hurt yourself.  

I am sure your doctors will analyse the ICD data to see whether you received an appropriate shock, for example whether it was triggered by sustained VT and not due to some other fast arrhythmia coming for example from the atria?  It can happen.  If it was an appropriate shock for a dangerous ventricular arrhythmia and your ICD settings are appropriately set for you, then they might increase your meds to try to calm your arrhythmias so that you will hopefully have fewer shocks/arrhythmia episodes in the future.  I hope something can be done to help you

Tachycardia

by Happygirl8 - 2023-08-30 10:28:14

Thankfully, I did not get hurt! This event did come from ventricles according to the report. I'm wondering about the ICD settings, I just had a check up on August 3, and they changed some settings? I wonder if they'll be checking the ICD settings again? I take valsartan, amlodepine, carvedilol and a statin so far.  Hopefully, they'll start with setting and medications first, before any procedures! 

Tachycardia

by Gemita - 2023-08-30 10:46:24

Yes I am sure that is the first thing they will do, to make sure that your settings are set appropriately for you.  If too sensitively set, you might be prone to having more shocks.  They will also look at the way your arrhythmia started, to see whether a fast atrial arrhythmia for example is triggering the VT or something else, like exercise.   I agree, hopefully they will play around with the settings and meds first before recommending an ablation!  It will be safer.  I see you are on a cocktail of good meds. 

profile

by new to pace.... - 2023-08-30 11:58:16

for me to answer any of your queries.  would be helpful to know the make of your device and where you live.  If you would fill in your profile. thanks               new to pace

 

Trigger?

by AgentX86 - 2023-08-30 21:08:02

Chocolate, I highly doubt it.  In fact it, at least dark chocolate, has a fair amount of magnesium in it.  Along those lines, though, you mention that it was after exercise. You may have been dehydrated, in particular, low on sodium.  Some have to have a low-sodium diet because it's added to almost everything but it's still needed for muscle and nerves to function.  That's pretty much all the heart is. Sodium loss is regulated by the kidneys and under normal circumstances is stable.  It's also lost through sweat which can cause the kidneys to lose control of the blood sodium levels.

If you are on a low-sodium diet, talk this over with your doctors. If not, have a few pretzels (watch it, the mini-pretzels are 5cal each) before or during your exercise.  It won't hurt anything and may help.  If you didn't need the sodium, you'll just pee out what you didn't need. You're stuck with the carbs, though. They don't get pee'd out.  You have to exhale them.

Tachycardia

by Happygirl8 - 2023-08-30 23:24:20

Yes, I plan on asking the doctor about checking my sodium, magnesium, calcium and potassium levels! Good point! 

You know you're wired when...

You can finally prove that you have a heart.

Member Quotes

I'm running in the Chicago marathon.